Jump to content

Photo

Has Retin-A Permanently Damange My Skin?

skin damage retin a retin-a retrieve dilated blood vessels hyperpigmentation thin skin dry skin sun spots red mark

4 replies to this topic

#1 sqlqueery

sqlqueery

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 30-November 11

Posted 22 January 2013 - 03:05 AM

Hi everyone

Thanks for reading this, I'll try not to write a novel but it's important that everyone knows the facts of my own story for
A) Others to learn from my mistakes
B) Me (and potentially others) to get some guidance and advice on how to deal with damaged skin from Retin-A treatment.

I have reasonably fine skin for a guy, and I have been on oral isotretinoin/(accutane) a total of 3 times in the past 8 years for moderate acne related problems - I am about to turn 28. About 18 months after each course, the acne started to come back, but the most recent time (April/May 2012), I didn't want to risk taking the oral medication again as I feared what the past 3 treatments had already done to me internally, and decided I would talk to my doctor about trying Retin A instead (0.005%), being the topical version of the drug.

I had read that it could also help with sun damage, which sounded like a bonus to me as I had a slight bit of damage on my upper cheeks, so I spread it generously around my face (still only a pea sized amount). I was on it for a total of 5 months. I probably worked my way up to full dosage a bit faster than I should have - at the end of the first week I was applying it each night before bed, although I always did wait 20 minutes after washing and drying my face before applying it and my skin seemed to be coping reasonably well. I only put cetaphil moisturiser on during the day and stayed right out of the sun.

I did a massive no-no and used MD Formulations scrub once a week for the first few months which contains Polyethylene Granules infused with a 15% Glycolic Compound. I thought I was doing my skin a huge favour and removing the dead skin produced by the Retin-A. During that time I had some of the worst acne I had ever had, large spots that never came to head, and took months to completely flatten again, leaving scars behind. Looking back I believe the scrub probably contributed largely to this since when I removed that from the picture, my skin behaved a lot better, and is still mostly acne-free today.

The reason I stopped Retin-A during month 5 (which was just over 3 months ago) was that I noticed the texture at the top of one of my cheeks changing rapidly, a brown sun spot a few mm accross appeared in a matter of days, and the surrounding skin had a mottled red and irritated appearance, with smaller brown marks/indented scars and broken capillaries/dilated blood vessels, almost like some kind of slight acid burn. The damaged area takes up approximately a 5cm diameter area. If I was to guess what has happened, I would say that the Retin-A has thinned the skin in this area on my cheek and bought the sun damage to the top layers, possibly accelerated and further irritated by the use of the scrub early on in the treatment. Aside from the complexion, the skin almost looks lifelessly dry. Not flaky dry, more a slightly leathered texture as if the layers below have been sapped of moisture.

I started feeling depressed and my anxiety has been at an all time high since, which has been horrible to deal with. The biggest fear I had after I had stopped, was how much worse the visible damage was going to get, and if it would ever get any better. I am sure those of you reading this are very familiar with the feeling of looking at the hyperpigmentation left over from acne, the difference for me now is that I feel I am looking at other marks on my cheek that may never fade - the hyperpigmentation left over from the acne does not concern me nearly as much. The constant visits to the mirror to check on the damage just fed my anxiety and left me feeling worthless, even though my family reassures me that it's 'not that bad'. It looks particularly bad when I am tired or dehydrated. It's hard to tell if it's getting better or worse when you're always looking under different lighting conditions and when your levels of tiredness and hydration vary during the day.

I talked to the leading derm in my city not long after I stopped the treatment about what I could do to treat the marks, and even though I strongly expressed my fears about IPL, that's still what he suggested..even just weeks after stopping with Retin A treatment. (Those of you who are not familar with the permanent damage that some experience from IPL, please do your research!). It certainly didn't sound like the best idea considering the appearance of the skin on my cheeck was changing daily.

So where does all this leave me today? The area on my upper cheek still seems to be permanently damaged - thin, dry, uneven red textured. I wash my face with cold water twice a day using Cetaphil cleanser, and apply Cetaphil moisturiser in the morning, but don't apply anything before bed.

The questions I have for you are:
*Has anyone else experienced simlar damage with topical Retin-A/Tretinoin treatment?
*What products are you able to apply at night before bed that can rehydrate your skin and not clog pores? (I've heard Jojoba oil works well? Can anybody confirm?)
*Are there any safer alternatives to IPL that you have found for treating or reducing the appearance dilated blood vessels and other red marks?

I am also going to try taking Natures Way Hydraplenish capsules to see if that can bring moisture back to the skin from the inside out as many people seem to have seen good results with these. I will update if anybody is interested.

Thanks again for reading. I know I've made some terrible mistakes, I'm just hoping that others might read my experience and take it into consideration before making decisions of their own. While Retin-A has significantly reduced my acne, the other damage that it has created has left me wishing I could turn the clock back Posted Image

#2 thedudeabidess

thedudeabidess

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 14-March 14

Posted 14 March 2014 - 04:21 PM

This same sort of thing happened to me. I was using Epiduo, which is a retinoid and it really messed up the skin texture of my face. Additionally, I now have small indentations and what almost looks like stretch marks. It's been really stressing me out too, and I haven't found anything to fix it, but I'll let you know if I make any progress. 



#3 tracy521

tracy521

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,474
    Likes: 153
About Me
  • Gender:Female
  • Location:pittsburgh
  • Joined: 18-October 05

Posted 14 March 2014 - 08:54 PM

I woukd do just do the ipl its like the easiest of all treatments out there. I have had so many of them over the years at 4 different places and never once had a problem. If you are that nervous have them do a test on one spot and go from there. Its not a big deal though i used to get mine on my lunch breaks.

#4 skullkid87

skullkid87

    Member

  • Members
  • Posts & Likes
    Posts: 115
    Likes: 8
About Me
  • Joined: 01-January 14

Posted 15 March 2014 - 01:30 AM

in the age of social media, facebook instagram, selfies. pics would be nice !



#5 Shelbyville

Shelbyville

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 158
    Likes: 4
About Me
  • Gender:Male
  • Joined: 01-March 14

Posted 15 March 2014 - 01:53 PM

I am considering retin a to my indented scars. My main consurn is the discoloration present on them.
Based in your experience do you recommend Retin a or epiduo?
(it could also be usefull to my hyperpigmentation)

What do you sugest?




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users